Customize your JAMA Network experience by selecting one or more topics from the list below.
Morís G, Garcia-Monco JC. The Challenge of Drug-Induced Aseptic Meningitis Revisited. JAMA Intern Med. 2014;174(9):1511–1512. doi:10.1001/jamainternmed.2014.2918
Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
Cases of drug-induced aseptic meningitis (DIAM) are likely underreported, and only a few reviews of the literature have been performed. We have updated (to February 2014) a previous review (1999)1 to identify newer agents associated with DIAM, as well as distinctive new features.
Using the MEDLINE database, we searched the literature to February 2014 and included those cases with cerebrospinal fluid (CSF) findings and reviews added to the literature from 1999 to date. Tables have been assembled from information derived from 192 studies (these data are available from the authors on request).
Four groups of drugs continue to be associated with DIAM (Table 1): nonsteroidal anti-inflammatory drugs (NSAIDs), antibiotics, immunosuppressive-immunomodulatory (IS-IM), and antiepileptic drugs.1 Prior exposure to the associated drug was present in 26% to 35% of cases (Table 1). The interval between exposure and meningitis ranged from minutes to 5 months (Table 1). Most patients presented with headache, fever, meningismus, and mental status changes (Table 2). Underlying systemic disorders were often present, particularly systemic lupus erythematosus (SLE). The CSF showed pleocytosis with neutrophilic predominance, normal-to-low glucose values, and increased proteins. Neuroimaging results were normal in most patients. Complete recovery in several days after drug discontinuation was the rule.
NSAID-induced meningitis was most common after ibuprofen exposure, and antibiotic-related DIAM was most often caused by trimethoprim with or without sulfamethoxazole, followed by amoxicillin (Table 1). Both were more frequent in women. The IS-IM group did not show sex predilection. After DIAM induced by the OKT3 antibody was recognized in 1% to 5% of renal transplant patients, monoclonal antibodies, and intravenous immunoglobulins have become the leading agents of this group. Monoclonal antibodies represent a new causative group, mainly tumor necrosis factor inhibitors, such as infliximab,3,4 adalimumab and etanercept. Three cases of DIAM have been associated to the use of efalizumab, a humanized monoclonal antibody binding to the CD11 molecule on the T-cell surface. Cetuximab, a chimeric monoclonal antibody against epidermal growth factor receptor used for cancer treatment, has also been associated with a few cases of DIAM.5
Lamotrigine is the main antiepileptic agent associated with DIAM. Forty cases of suspected lamotrigine-associated aseptic meningitis have been reported, although only 25 had a CSF profile consistent with meningitis.2 Chemotherapeutic agents associated with DIAM include pemetrexed6 and cytarabine. There were 48 patients with recurrent DIAM, totaling 115 episodes, with a mean age of 45 years and female predominance and were mainly due to NSAIDs and antibiotics. The mechanisms of DIAM are not fully understood but are likely diverse, the most invoked being hypersensitivity. Why such reactions are mainly confined to the CSF compartment in some patients is intriguing.
Aside from the classical NSAIDs and antibiotics, lamotrigine and a number of monoclonal antibodies stand out as new drugs associated with DIAM. The clinical profiles do not allow for a distinction between drugs, and the CSF profile, often with neutrophilic pleocytosis, may cause confusion with infectious meningitis. Many patients with DIAM have an underlying disorder, particularly SLE, which may also cause meningitis. Meningitis can be associated with a variety of other systemic disorders. A rapid onset and resolution of the signs and symptoms (1-5 days) with consistent CSF findings, together with a lack of systemic activity, suggest DIAM. The only confirmatory test would be drug rechallenge but is unethical; thus, the history of drug intake and clinical judgment remain critical.
A thorough history on drug intake must be performed in patients with meningitis to avoid expensive diagnostic procedures and unnecessary antibiotic therapy. Until an infectious etiology is ruled out, the use of a third-generation cephalosporin is advised given their low frequency of association with DIAM.
Corresponding Author: Juan Carlos Garcia-Monco, MD, Department of Neurology, Hospital de Galdakao-Usansolo, 48960 Galdakao, Vizcaya, Spain (firstname.lastname@example.org).
Published Online: July 7, 2014. doi:10.1001/jamainternmed.2014.2918.
Author Contributions: Both authors had full access to all of the data in the study and takes responsibility for the integrity of the data and the accuracy of the data analysis.
Study concept and design: Both authors.
Acquisition, analysis, or interpretation of data: Both authors.
Drafting of the manuscript: Both authors.
Critical revision of the manuscript for important intellectual content: Both authors.
Statistical analysis: Garcia-Monco.
Administrative, technical, or material support: Morís.
Study supervision: Morís.
Conflict of Interest Disclosures: None reported.